rss
J Neurol Neurosurg Psychiatry 75:506-507 doi:10.1136/jnnp.2003.019869
  • Letter

Etizolam and benzodiazepine induced blepharospasm

  1. M Wakakura,
  2. T Tsubouchi,
  3. J Inouye
  1. Department of Neuro-ophthalmology, Inouye Eye Hospital, Tokyo, Japan
  1. Correspondence to:
 Dr M Wakakura
 Inouye Eye Hospital, 4–3, Kanda-Surugadai, Chiyoda-Ku, Tokyo, 101-0062, Japan; wakakura-minouye-eye.or.jp

    Drug induced blepharospasm is an independent clinical entity, but it has not been established whether blepharospasms can be induced by benzodiazepine or by thienodiazepine derivatives, which are the most frequently used antipsychotic agents in Japan. To determine whether benzodiazepine or thienodiazepine derivatives can induce blepharospasm, the medication history of 254 consecutive patients (67 men, 157 women) with blepharospasm were examined retrospectively. There were 35 patients (13.8%) who had used etizolam before onset of blepharospasm, and this incidence was significantly higher than the two cases (3.3%) in the control group of 61 patients that had used etizolam (p<0.05) before onset of hemifacial spasms. Other psychotropics were used in 53 patients (20.9%) prior to development of blepharospasm, and this was significantly higher than those who had used other psychotropics (6.5%) in the control patients (p<0.01). The patients felt asymptomatic following termination of etizolam or benzodiazepines in five patients who had noted increased blinking and difficulty keeping eyes opened after a relatively short duration of the drug use. Significantly more women were seen in both groups pretreated with etizolam (p<0.05) or other psychotropics (p<0.001) when compared with the group with no drug history. We conclude that prolonged administration of etizolam or benzodiazepines can induce blepahrospasms, especially in women.

    Blepharospasms and Meige syndrome are loca1 dystonias that can …